Cases reported "Aids Dementia Complex"

Filter by keywords:



Retrieving documents. Please wait...

1/138. Infantile HIV encephalopathy associated with cerebral and cerebellar telangiectases.

    We describe a paediatric case of HIV encephalopathy associated with cerebral and cerebellar telangiectases. Although immunohistochemistry failed to show HIV in the walls of dilated blood vessels, or in their vicinity, brain capillary telangiectases might be an additional complication indirectly related to paediatric HIV infection. ( info)

2/138. Unusual presentation and course of hiv-1 progressive encephalopathy.

    The present report concerns a vertically human immunodeficiency virus type 1 (hiv-1)-infected 7-year-old child, in whom a neurodegenerative disease occurred after an acute neurologic disorder that was in all likelihood symptomatic of hiv-1 encephalitis. At the steady state the neurologic disease fulfilled the accepted criteria of HIV-related progressive encephalopathy of childhood and was characterized by involvement of multiple neural systems and subcortical dementia. The neurologic disease displayed, however, atypical presentation and course, and its acute focal onset led the authors to postulate an acute and direct involvement of the brain in hiv-1 infection. The correlation between the cliniconeuroradiologic data and levels of HIV-rna in the cerebrospinal fluid and the response to different antiretroviral treatments are also discussed. ( info)

3/138. HIV infection and seizures.

    New-onset seizures are frequent manifestations of central nervous system disorders in patients infected with human immunodeficiency virus (HIV). seizures are more common in advanced stages of the disease, although they may occur early in the course of illness. In the majority of patients, seizures are of the generalised type. status epilepticus is also frequent. Associated metabolic abnormalities increase the risk for status epilepticus. Cerebral mass lesions, cryptococcal meningitis, and HIV-encephalopathy are common causes of seizures. phenytoin is the most commonly prescribed anticonvulsant in this situation, although several patients may experience hypersensitivity reactions. The prognosis of seizure disorders in HIV-infected patients depends upon the underlying cause. ( info)

4/138. Frontiers in care: a case of compulsory treatment in AIDS dementia. Case study and commentaries.

    A patient with AIDS dementia was confronted and compulsorily prevented from flying out of the country before being admitted against his will to hospital. While finding this on balance justified in the circumstances the commentators raise moral questions about the levels of care in general practice and within the couple's own relationships. ( info)

5/138. The difficult, demanding, and demented AIDS patient in long-term care.

    Demented AIDS patients in long-term care present interconnected medical, ethical, and management problems. The patient's right to care must be considered in the context of the obligations owed to other residents and to staff members. A principled analysis should focus on substantive and procedural issues: the concept of autonomy must be modified by notions of accommodation to the needs of others; procedural fairness should guide discussions. A dynamic analysis should identify the various parties, their conflicting interests, and possible routes for resolving differences. ( info)

6/138. MRI in human immunodeficiency virus-associated cerebral vasculitis.

    Cerebral ischaemia caused by inflammatory vasculopathies has been described as complication of human immunodeficiency virus (HIV) infection. Imaging studies have shown ischaemic lesions and changes of the vascular lumen, but did not allow demonstration of abnormalities within the vessel wall itself. Two HIV-infected men presented with symptoms of a transient ischaemic attack. Initial MRI of the first showed no infarct; in the second two small lacunar lesions were detected. In both cases, multiplanar 3-mm slice contrast-enhanced T1-weighted images showed aneurysmal dilatation, with thickening and contrast enhancement of the wall of the internal carotid and middle cerebral (MCA) arteries. These findings were interpreted as indicating cerebral vasculitis. In the first patient the vasculopathy progressed to carotid artery occlusion, and he developed an infarct in the MCA territory, but then remained neurologically stable. In the second patient varicella zoster virus (VZV) infection was the probable cause of vasculitis. The clinical deficits and vasculitic MRI changes regressed with antiviral and immunosuppressive therapy. ( info)

7/138. Intracerebral aneurysms in human immunodeficiency virus infection: case report and literature review.

    We describe a child with human immunodeficiency virus infection who presented with a large subarachnoid hemorrhage. She had multiple saccular and fusiform aneurysms in the proximal cerebral arterial circulation and no evidence of bacterial or fungal infection. The arteriopathy coincided with a high human immunodeficiency virus rna load. Human immunodeficiency virus may cause cerebral arteriopathy with potentially life-threatening complications. ( info)

8/138. Regression of HIV-associated progressive encephalopathy of childhood during HAART.

    HIV-associated progressive encephalopathy of childhood is characterized by impaired brain growth, decline in cognitive and neurobehavioral performances, and progressive motoric dysfunction The diagnosis is based on neurological examination, neuropsychological assessment and cerebral CT or MR imaging. While the importance of early use of antiretroviral combination therapy has been emphasized, limited data exist as to the effect of protease inhibitors in children with HIV-associated encephalopathy. We describe the effect of 3-drug antiretroviral combination therapy, including the protease inhibitor nelfinavir, in a 7-y-old girl with vertically acquired HIV infection and late onset progressive encephalopathy. ( info)

9/138. Sudden unexpected death as a consequence of indinavir-induced nephropathy. A case report.

    A 60-year-old male had tested in 1986, at age 46, positive for human immunodeficiency virus (HIV). In mid-1996 he was started on a protease inhibitor regimen, which included indinavir, lamivudine and stavudine, and remained on this therapy until his death. In April 1999 he was hospitalized after a fainting episode. Although examination focusing on cardiac disease did not disclose any remarkable findings, he died suddenly one week after being discharged from hospital. At autopsy the kidneys were enlarged, with a total weight of 500 g, patchy pale gray and pinkish. microscopy showed leukocytic cell casts in many of the tubules and collecting ducts. In many of these casts there were clefts left by crystals. In the interstitium, both in the cortex and the medulla, there was focal inflammation and fibrosis. death was attributed to sudden cardiac dysfunction, probably ventricular fibrillation as a consequence of severe nephropathy with electrolyte disturbances. It is likely that kidney damage developed secondary to the indinavir treatment as indinavir can cause not only nephrolithiasis but also crystal-induced acute renal failure. ( info)

10/138. risperidone for AIDS-associated dementia: a case series.

    OBJECTIVE: To determine the effect of low-dose risperidone on behavioral disturbances associated with AIDS dementia in young-to-middle-age nursing home patients. Neuroleptics are commonly used for behavioral control in this population, but these drugs often fail to control symptoms, and carry a high risk of movement disorders. Because the AIDS virus attacks the basal ganglia, these patients are highly susceptible to neuroleptic-induced movement disorders that increase the risk of falling. However, low-dose risperidone reportedly carries little risk of movement disorders. METHOD: Nine nursing home patients with AIDS dementia received risperidone for behavioral disturbances (psychomotor agitation, aggressiveness, social withdrawal, uncooperativeness) or psychotic symptoms. Seven were switched to risperidone because their symptoms were unresponsive to conventional neuroleptics and adjunct benzodiazepines, antidepressants, or methylphenidate. One patient was switched because of a neuroleptic-induced movement disorder, and one had no history of antipsychotic medication. patients were followed up only for periods ranging from 2 weeks to 4 months, because AIDS dementia is a terminal-stage condition for AIDS patients. RESULTS: patients varied in age from 28 to 57 years. risperidone dosages ranged from 0.5 mg daily to 1 mg twice daily. Most patients received an adjunct benzodiazepine, antidepressant, or mood stabilizer. Within a week or so after starting risperidone, six of the nine patients exhibited brighter mood, were less agitated or aggressive and more cooperative, and participated more frequently in social activities. Two patients became increasingly agitated or psychotic, and came under control only after risperidone was stopped and replaced with haloperidol. One patient was transferred to a psychiatric unit, because of increased paranoid delusions and auditory hallucinations. CONCLUSIONS: risperidone effectively controlled behavioral disturbances associated with AIDS dementia in 6 of 9 patients. risperidone may be an alternative to conventional neuroleptics in patients susceptible to neuroleptic-induced movement disorders or unresponsive to neuroleptics and adjunct psychotropic agents. ( info)
| Next ->


Leave a message about 'AIDS Dementia Complex'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.